Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Columbia, SC

May 26, 2014Columbia County, Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 26, 2014, 8:59 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2014, 8:59 PM EDT (00:59 UTC)
Expired
May 26, 2014, 9:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS52 KCAE 270059
SVRCAE
GAC073-245-SCC003-270145-
/O.NEW.KCAE.SV.W.0031.140527T0059Z-140527T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  EASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARTINEZ...AND MOVING EAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...FORT
  GORDON...EVANS...AUGUSTA...NORTH AUGUSTA...NEW ELLENTON...
  CLEARWATER...BELVEDERE...AIKEN AND GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3357 8215 3358 8208 3357 8205 3353 8201
      3361 8192 3366 8161 3337 8158 3339 8217
TIME...MOT...LOC 0059Z 270DEG 28KT 3351 8199

$$

WRS
1 follow-up statement
567 
WWUS52 KCAE 270117
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EDT MON MAY 26 2014

GAC073-245-SCC003-270128-
/O.CAN.KCAE.SV.W.0031.000000T0000Z-140527T0145Z/
RICHMOND GA-COLUMBIA GA-AIKEN SC-
917 PM EDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR AIKEN...COLUMBIA AND RICHMOND
COUNTIES IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3357 8215 3358 8208 3357 8205 3353 8201
      3361 8192 3366 8161 3337 8158 3339 8217
TIME...MOT...LOC 0118Z 270DEG 28KT 3351 8181

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:52 PM EDT, 7 minutes earlier.

Area forecast discussion, May 26, 8:52 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT MON MAY 26 2014

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A COLD
FRONT WILL PUSH SOUTHWARD AND STALL NEAR THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
WIDELY SCATTERED CONVECTION THIS EVENING NEAR THE CSRA. WILL
EXPECT THIS ACTIVITY TO GRADUALLY DISSIPATE LATER TONIGHT.
OTHERWISE...EXPECT FAIR WEATHER OVERNIGHT. SATELLITE INDICATES
POSSIBILITY OF INCREASING THIN HIGH LEVEL CLOUDINESS LATER THIS
EVENING...MAINLY CSRA.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TUESDAY AND TUESDAY NIGHT...UPPER LEVEL RIDGING WILL REMAIN OVER
THE REGION WITH SOUTHERLY LOW LEVEL FLOW CONTINUING TO USHER
MOISTURE INTO THE REGION. TUESDAY NIGHT A WEAK SURFACE LOW WILL
FORM OFF THE DELMARVA COAST ALONG A WEAK FRONTAL BOUNDARY. THIS
WILL KEEP THE AREA UNDER MODERATE TO STRONG INSTABILITY WITH PWAT
VALUES RISING TO AROUND 1.7 INCHES DURING THE LATE AFTERNOON. WITH
WEAK SHEAR AND WET BULB ZERO HEIGHTS LIMITING THE TORNADO AND HAIL
THREATS THE POTENTIAL FOR STRONG AND GUSTY WINDS REMAINS. AREAS OF
HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO AVAILABLE MOISTURE AND
WEAK STEERING FLOW. BEST CHANCES OF CONVECTION WILL BE DURING THE
LATE AFTERNOON THROUGH THE EVENING HOURS...WITH SOME SHOWERS AND
THUNDERSTORMS LINGERING INTO TUESDAY NIGHT AS REMAINING OUTFLOWS
AND BOUNDARIES MERGE CREATING NEW CELLS. TEMPERATURES WILL BE IN
THE UPPER 80S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE UPPER
60S.

WEDNESDAY AND WEDNESDAY NIGHT...SITUATION WILL REMAIN STATUS QUO
FOR WEDNESDAY AND WEDNESDAY NIGHT AS AS THE WEAK LOW OFF DELMARVA
MOVES INTO THE ATLANTIC BASIN AND THE FRONTAL BOUNDARY MAKES
STEADY PROGRESS SOUTHWARD. WITH AN UPPER LOW OVER THE WESTERN GULF
REGION AND SOUTHERLY LOW LEVEL FLOW OVER THE FORECAST AREA THE
CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST.
INSTABILITY AND AVAILABLE MOISTURE WILL BE SLIGHTLY LESS THAN
TUESDAY...HOWEVER WITH HIGH TEMPERATURES REACHING THE LOWER 90S
EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN FROM THE
MID AFTERNOON HOURS THROUGH THE EVENING. SEVERE THREAT AGAIN
APPEARS LOW...HOWEVER SOME WIND GUSTS ARE POSSIBLE. LOW
TEMPERATURES WEDNESDAY NIGHT WILL BE IN THE MIDDLE TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE UPPER
LEVEL CUT OFF LOW REMAINS OVER THE GULF STATES AND THE WEAK
FRONTAL BOUNDARY SLOWLY DROPPING INTO THE AREA FRIDAY. THIS
COMBINATION WILL KEEP MOIST SOUTHERLY FLOW OVER THE FORECAST AREA
AND WITH TEMPERATURES REACHING THE UPPER 80S TO AROUND 90 EXPECT
ADDITIONAL AFTERNOON AND EVENING SHOWERS TO DEVELOP EACH DAY
THROUGH SATURDAY. THE REMAINS OF THE SURFACE FRONT WILL DROP SOUTH
OF THE FORECAST AREA SATURDAY NIGHT WITH SLIGHTLY DRIER AIR MOVING
IN SUNDAY AND BRINGING AN END TO THE CONVECTIVE ACTIVITY.
TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HR
FORECAST PERIOD.

A FEW THUNDERSTORMS HAVE DEVELOPED IN THE CSRA ASSOCIATED WITH
SEA BREEZE/OUTFLOW BOUNDARY MOVING INLAND. EXPECT THESE SHOWERS TO
DIMINISH AFTER SUNSET WITH LACK OF STRONG FORCING AND EXPECTED
DECREASE IN INSTABILITY. BRIEF MVFR CONDITIONS EXPECTED THIS
EVENING AT DNL AND AGS ASSOCIATED WITH THUNDERSTORMS. MVFR FOG IS
POSSIBLE OGB/AGS DURING THE 09Z- 12Z TIME FRAME WITH POSSIBLE
TEMPORARY IFR VSBYS AT AGS BUT LOW LEVEL JET TOWARD MORNING MAY
LIMIT FOG. LIGHT WINDS DEVELOPING AFTER SUNSET. WINDS PICK UP
AGAIN AFTER 15Z FROM THE SOUTHWEST AROUND 8 TO 10 MPH.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE
BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS TUESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 26, 9:11 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
911 AM EDT MON MAY 26 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
911 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:49 PM EDTSpecial Weather StatementCAEBurke, Columbia, Richmond41 min
May 26, 8:09 PM EDTAreal Flood AdvisoryCAEAiken66 min
May 27, 2:34 PM EDTSpecial Weather StatementCAECalhoun56 min
May 27, 3:08 PM EDTSevere Thunderstorm WarningCAELexington, Richland52 min
May 27, 3:56 PM EDTSpecial Weather StatementCAECalhoun49 min
May 27, 4:57 PM EDTSevere Thunderstorm WarningCAEClarendon48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.